Alert archive / Montana / Wind Chill Advisories in 2011

Wind Chill Advisory 5, NWS Missoula, MT

March 6, 2011Flathead County, Lake County, Montana

NWS Missoula, MT issued this wind chill advisory at Mar 6, 2011, 2:58 AM MST for Flathead County, Lake County, Montana. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 2:58 AM MST (09:58 UTC)
Expired
Mar 6, 2011, 11:00 AM MST
In force
8 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WWUS45 KMSO 060958
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
258 AM MST SUN MAR 6 2011


MTZ002-061800-
/O.NEW.KMSO.WC.Y.0005.110306T0958Z-110306T1800Z/
WEST GLACIER REGION-
258 AM MST SUN MAR 6 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING 
FOR HIGHWAY 2...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 


* IMPACTS/TIMING: ARCTIC AIR WILL CONTINUE TO SPILL OVER MARIAS
  PASS THIS MORNING CAUSING GUSTY EASTERLY WINDS WITH DECREASING
  TEMPERATURES. THE COMBINATION OF WINDS AND FALLING TEMPERATURES
  IS CAUSING DANGEROUS WIND CHILLS ALONG HIGHWAY 2 FROM WEST
  GLACIER TO MARIAS PASS.

* WIND CHILL VALUES: -10 TO -20 CAN BE EXPECTED DURING THE MORNING
  HOURS.


* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...MARIAS 
  PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
543 
WWUS45 KMSO 061735
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1035 AM MST SUN MAR 6 2011

MTZ002-061845-
/O.EXP.KMSO.WC.Y.0005.000000T0000Z-110306T1800Z/
WEST GLACIER REGION-
1035 AM MST SUN MAR 6 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Mar 5, 5:33 PM MST, 9 hours 25 minutes earlier.

Area forecast discussion, Mar 5, 5:33 PM MST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
533 PM MST SAT MAR 5 2011

.UPDATE...REDUCED POPS AND SKY COVER OVER MOST OF WESTERN MONTANA
FOR THE REMAINDER OF THIS EVENING.

&&

.DISCUSSION...PRECIPITATION IS REALLY STARTING TO SHUT OFF EARLY
THIS EVENING IN WESTERN MONTANA AS DAYTIME HEATING IS LOST. HAVE
CONFINED SHOWERS MAINLY TO THE MOUNTAINS IN THESE AREAS FOR THE
REMAINDER OF THIS EVENING. OVERNIGHT FORECAST IS ON TRACK FOR A
DISTURBANCE TO MOVE INTO CENTRAL IDAHO AND SOUTHWEST MONTANA...
SPREADING SNOW OVER THIS AREA CLOSER TOWARD MORNING. THERE REMAINS
A CHANCE FOR PRECIPITATION ACROSS NORTHWEST MONTANA OVERNIGHT AS
MOIST WESTERLY FLOW INTERACTS WITH COOLER CANADIAN AIR SPILLING
OVER THE CONTINENTAL DIVIDE TOWARD MORNING.

&&

.AVIATION...IN WESTERN MONTANA...SHOWER ACTIVITY WILL CONTINUE TO
TAPER OFF THROUGH THE EVENING. MAIN IMPACT TO AVIATION OPERATIONS
WILL BE FROM A PLUME OF PACIFIC MOISTURE STREAMING OVER CENTRAL
IDAHO AND SOUTHWEST MONTANA TONIGHT THROUGH SUNDAY. SNOW WILL
PRIMARILY SPREAD OVER THESE AREAS...LOWERING CEILINGS AND REDUCING
VISIBILITIES AT TIMES THROUGH SUNDAY. TERMINALS IMPACTED BY THIS
FEATURE ARE KSMN AND KBTM. IN NORTHWEST MONTANA...PRECIPITATION
COULD RE-DEVELOP EARLY SUNDAY MORNING AS MOIST WESTERLY FLOW
INTERACTS WITH COOLER CANADIAN AIR SPILLING OVER THE CONTINENTAL
DIVIDE. KGPI COULD EXPERIENCED REDUCED CEILINGS AND VISIBILITIES
ALONG WITH GUSTY NORTHEAST WINDS AT TIMES ON SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 254 PM MST SAT MAR 5 2011/

DISCUSSION...

TONIGHT...SNOW AND RAIN SHOWER ACTIVITY OVER THE NORTHERN ROCKIES
WILL SLOWLY DIMINISH DURING THE EVENING AND OVERNIGHT HOURS. BROKEN
CLOUDINESS IS LIKELY TO PERSIST OVERNIGHT AT MOST LOCATIONS.
ALSO...A SURFACE PRESSURE GRADIENT IS ANTICIPATED TO DEVELOP ALONG
THE CONTINENTAL DIVIDE FROM ROGERS PASS NORTHWARD. THIS WILL RESULT
IN EASTERLY WINDS DEVELOPING ALONG THE HIGHWAY 2 CORRIDOR NEAR
GLACIER PARK AND HIGHWAY 200 CORRIDOR FROM MISSOULA TO
OVANDO...INCLUDING HELLGATE AND BADROCK CANYON.

SUNDAY...A BROAD PACIFIC STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE
NORTHERN GREAT BASIN DURING THE DAY...WITH THE NORTHERNMOST EXTENT
OF PRECIPITATION TO GRAZE THE NORTHERN ROCKIES. AREAS SOUTH OF
MISSOULA WILL HAVE THE GREATEST POTENTIAL FOR ACCUMULATING SNOW. THE
SNOW WILL GENERALLY BE LIGHT ACCUMULATIONS OVER A LONG DURATION. THE
SNOWFALL MAY CREATE SOME HAZARDOUS DRIVING CONDITIONS FOR A TIME
ACROSS THE SOUTHERN CLEARWATERS...LEMHI COUNTY...AND BUTTE/BLACKFOOT
REGION. MEANWHILE...THE SURFACE PRESSURE GRADIENT ALONG THE
CONTINENTAL DIVIDE IS ANTICIPATED TO PERSIST AND CONTINUE EASTERLY
WINDS SIMILAR TO AN ARCTIC INTRUSION. MARGINALLY COOLER AIR WILL
ACCOMPANY THE EASTERLY WINDS ALONG HIGHWAY 200 FROM MISSOULA
EASTWARD...HOWEVER SOME FRIGID AIR IS EXPECTED TO REACH ESSEX ALONG
THE HIGHWAY 2 CORRIDOR.

MONDAY AND TUESDAY...NORTHWEST FLOW WILL REMAIN OVER THE NORTHERN
ROCKIES AS A RIDGE OF HIGH PRESSURE BUILDS ALONG THE WEST COAST.
THIS WILL MAINTAIN SNOW SHOWERS WITH TEMPERATURES GRADUALLY
RETURNING TO NEAR NORMAL FOR THIS TIME OF YEAR.

TUESDAY NIGHT THROUGH THURSDAY...THE RIDGE OF HIGH PRESSURE WILL
SHIFT EASTWARD INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO BY
WEDNESDAY. THIS WILL LEAD TO A GENERAL WARMING TREND WITH
TEMPERATURES POTENTIALLY REACHING IN TO THE LOW 50S IN MANY
VALLEY LOCATIONS BY THURSDAY. A WAVE OF ENERGY WILL PRECEDE THE
RIDGE TUESDAY NIGHT...BRINGING WIDESPREAD LIGHT PRECIPITATION...ESPECIALLY
ACROSS NORTHWEST MONTANA. THIS FEATURE SHOULD BE SHORT LIVED
HOWEVER AS THE STRENGTHENING RIDGE SHOULD BRING MOST PRECIPITATION
TO AN END BY WEDNESDAY AFTERNOON.

END OF NEXT WEEK...MODELS ARE IN AGREEMENT FOR ANOTHER MOIST
SYSTEM TO MOVE INTO THE REGION LATE THURSDAY...WITH DECENT LOW TO
MID LEVEL WINDS AND PRECIPITATION FAVORING WEST FACING SLOPES. FOR
THE FORECAST...CONTINUED THE TREND OF WELL-ABOVE CLIMATOLOGY
PRECIPITATION CHANCES AND ADJUSTED WINDS ACROSS THE HIGHER
TERRAIN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...ROSA
PREVIOUS DISCUSSION...ZUMPFE/PALLISTER/NOLTE
AVIATION...DEROSA

Nearby

Wind Chill Advisories in Montana, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.